Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 108, NWS Tucson, AZ

August 22, 2005Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2005, 2:26 PM MST for Cochise County, Arizona. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2005, 2:26 PM MST (21:26 UTC)
Expired
Aug 22, 2005, 3:30 PM MST
In force
64 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
2651 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 222126
SVRTWC
AZC003-222230-
/O.NEW.KTWC.SV.W.0108.050822T2126Z-050822T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST MON AUG 22 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 330 PM MST

* AT 219 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TOMBSTONE...OR ABOUT 21 MILES NORTHEAST OF SIERRA VISTA...AND
  MOVING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAINT
  DAVID.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3170 11034 3155 10996 3187 10979 3203 11018

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 222214
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
308 PM MST MON AUG 22 2005

AZC003-222230-
/O.CON.KTWC.SV.W.0108.000000T0000Z-050822T2230Z/
COCHISE AZ-
308 PM MST MON AUG 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM MST FOR
CENTRAL COCHISE COUNTY...

AT 306 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  ALTHOUGH THERE HAVE BEEN NO REPORTS 
OF DAMAGE...THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 
MPH AND SMALL HAIL. THIS STORM WAS LOCATED 10 MILES EAST OF 
TOMBSTONE...OR ABOUT 23 MILES NORTH OF BISBEE...MOVING WEST AT 5 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3170 11034 3155 10996 3187 10979 3203 11018

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 222230
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST MON AUG 22 2005

AZC003-222238-
/O.EXP.KTWC.SV.W.0108.000000T0000Z-050822T2230Z/
COCHISE AZ-
328 PM MST MON AUG 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY EXPIRES
AT 330 PM MST...

AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SATELLITE 
IMAGERY INDICATED STORMS HAVE WEAKENED BELOW SEVERE CRITERIA.  THERE 
HAVE ALSO BEEN NO REPORTS OF DAMAGE OR HAIL WITH THE STORM.  THUS 
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3170 11034 3155 10996 3187 10979 3203 11018

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:22 PM MST, 4 minutes earlier.

Area forecast discussion, Aug 22, 2:22 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
222 PM MST MON AUG 22 2005

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN TO OUR SOUTH...RESULTING
IN WARM CONDITIONS. ENOUGH MOISTURE EXISTS FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS FROM THE TUCSON AREA EASTWARD INTO THE
EVENING HOURS. A LOW PRESSURE SYSTEM WILL APPROACH THE AREA BY
TOMORROW...BRINGING AN INCREASED CHANCE OF THUNDERSTORMS ALONG WITH
LOWER DAYTIME TEMPERATURES. ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS WILL THEN PERSIST DURING THE REST OF THE WEEK
AND INTO THE EARLY PART OF NEXT WEEK.

&&

.DISCUSSION...CURRENTLY RADARS DETECTING SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY OVER EASTERN PIMA COUNTY AND SW GRAHAM AND NW
COCHISE COUNTIES. ELSEWHERE ACROSS THE REMAINDER OF THE FORECAST
AREA ISOLATED STORMS ARE OCCURRING MAINLY IN CENTRAL PIMA COUNTY AND
ALSO ALONG THE NEW MEXICO BORDER. FOR THE TIME BEING MOST OF THE
STORMS ARE PRODUCING MODERATE RAINFALL RATES...GENERALLY ABOUT A
HALF INCH IN A HALF OR HOUR...OR PERHAPS A BIT HEAVIER. LATER THIS
EVENING A FEW OF THE STORMS COULD APPROACH SEVERE LIMITS.

WATER VAPOR IMAGERY INDICATES THAT THE UPPER LOW/TROUGH IS SWINGING
THROUGH SOUTH CENTRAL CALIFORNIA. PLENTY OF MID LEVEL DRY AIR IN
PLACE...BUT TO OUR SOUTH A VORT CENTER IS MOVING WEST ACROSS THE
BAJA PENINSULA JUST SOUTH OF THE BAJA SPUR. PLENTY OF MOISTURE
ASSOCIATED WITH THIS SYSTEM AND LEFT OVER MOISTURE FROM COMPLEXES
THAT DEVELOPED OVER SONORA LAST NIGHT. THIS SYSTEM WILL HELP TO PUMP
MOISTURE INTO ARIZONA OVER THE NEXT DAY OR SO. THIS MORNINGS KTUS
SOUNDING INDICATED A RISE IN PW OF ABOUT TWO TENTHS OF AN INCH WITH
MOST OF THE MOISTURE BETWEEN 650-525MB. WITH THE TROUGH TO OUR WEST
AND THE UPSWING IN MOISTURE...CONVECTION FIRING ALONG THE CENTRAL
AND EASTERN CWA.

MODELS HAVE ALL INDICATED AN UPSWING IN MOISTURE DURING THE NEXT 24
HOURS OR SO. IN ADDITION...THE SURFACE OBSERVATIONS FROM ARIZONA AND
WELL INTO MEXICO INDICATE A LARGE PRESSURE DIFFERENCE OVER SOUTHERN
ARIZONA WITH LOW PRESSURE ALONG THE COLORADO RIVER BASIN AND
RELATIVELY HIGH PRESSURES OVER WESTERN MEXICO AND THE GULF OF
CALIFORNIA. OBVIOUSLY THIS WILL ALLOW PLENTY OF MOISTURE TO BE
TRANSPORTED NORTH UP THE GULF OF CALIFORNIA AND INTO WESTERN
ARIZONA. WILL ALL OF THAT SAID I INCREASED POPS ABOUT 10 PERCENT FOR
MAINLY CENTRAL AND ESPECIALLY EASTERN SECTIONS OF THE FORECAST AREA.
AS THE ASSOCIATED 35-40 KNOT JET MAX MOVES ACROSS THE FOUR CORNERS
REGION...WE SHOULD BE IN THE RIGHT REAR QUADRANT OF THE JET BUT FLOW
IS MORE CONFLUENT THAN DIFFLUENT...SO NOT SURE WHICH FEATURE WILL
WIN OUT...BUT EXPECTING A LEAST A MODERATE INCREASE IN SHOWER/STORM
COVERAGE.

BY WEDNESDAY THE SHORTWAVE TROUGH SHOULD HAVE MOVED WELL EAST OF
ARIZONA WITH THE EAST TO WEST ORIENTED RIDGE AXIS TO OUR SOUTH
NUDGING WESTWARD. BY THURSDAY THE RIDGE AXIS WILL SHIFT NORTHWARD
OVER SOUTHERN ARIZONA. THE RIDGE WILL MAINTAIN THIS GENERAL POSITION
THROUGH ABOUT LATE WEEK OR INTO THE WEEKEND BEFORE ANOTHER WEAK
SHORTWAVE MOVES BY TO THE NORTH. EXPECT POPS TO BE GENERALLY
ISOLATED TO LOW END OF SCATTERED FROM WEDNESDAY THROUGH THE
REMAINDER OF THE FORECAST PERIOD WITH ISOLATED POPS MAINLY OVER THE
WEST AND ISOLATED TO SCATTERED OVER THE CENTRAL AND EAST.

TEMPS SHOULD WARM TO NEAR OR AT 100 FOR FRIDAY AND SATURDAY BEFORE
DECREASING SLIGHTLY BY EARLY NEXT WEEK.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 22, 12:40 PM MST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST MON AUG 22 2005

AZZ019-029>035-231400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ
COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1240 PM MST MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA EARLY
THIS AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHWEST AT 5 TO
10 MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM QUEENS
WELL AND NEWFIELD TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER
ATMOSPHERE. THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM
ACTIVITY ACROSS THE AREA...WILL MAKE THE MAIN THREAT LOCALIZED FLASH
FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING WINDS IS PRESENT
DUE TO ABUNDANT DRY AIR ALOFT ACCESSIBLE FOR ENTRAINMENT.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED
INCREASED MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST
ARIZONA...WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE
CENTRAL CWA. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL
MOISTURE...WERE GENERALLY IN THE UPPER 50S AND LOWER 60S THIS
MORNING ACROSS VALLEY LOCATIONS

THE LACK OF ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF
STORMS TODAY WILL BE OF THE PULSE TYPE VARIETY...BUT A FEW MULTICELL
CLUSTER WILL ALSO BE POSSIBLE. THE SLOW STORM MOTION WOULD ALSO
SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND
RESULTING POSSIBILITY OF FLASH FLOODING...ALONG THE MOISTURE
BOUNDARY ALOFT THERE IS A SLIGHTLY ELEVATED RISK OF STRONG
THUNDERSTORM DOWNDRAFTS PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

PLEASE NOTE...THIS PRODUCT IS NOT UPDATED AND SERVES AS JUST AN
OUTLOOK FOR THE THUNDERSTORM THREATS IN SOUTHEAST ARIZONA. PLEASE
REFER TO OTHER NWS PRODUCTS FOR DETAILED INFORMATION REAL-TIME
THUNDERSTORM HAZARDS.

In the hours before

Local storm report, Aug 22, 10:50 AM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1050 AM MST MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     DOWNBURST        3 S SAFFORD             32.79N 109.70W
08/21/2005                   GRAHAM             AZ   TRAINED SPOTTER

            2 LARGE OBSERVATIONS TOWERS, 20 FEET TALL, WERE BLOWN
            OVER AS WELL AS SEVERAL TRAILERS WERE OVERTURNED AT THE
            GRAHAM COUNTY FAIR GROUNDS.

&&

ELSLAGER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:30 PM MSTSevere Thunderstorm WarningTWCPima60 min
Aug 22, 3:04 PM MSTFlash Flood WarningTWCPima116 min
Aug 22, 3:21 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Aug 22, 3:36 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz32 min
Aug 22, 4:03 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Aug 22, 4:26 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 22, 4:29 PM MSTFlash Flood WarningTWCCochise, Santa Cruz61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.